Kansas, 2019

Winter Storm and Winter Weather in Kansas, February 19, 2019

February 19, 2019 · NWS ICT · 11 events in 11 counties and zones

A heavy snow event moved across portions of South Central KS producing amounts up to 10 inches. Most locations varied between 2 and 6 inches but a few localized areas received quite a bit more.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A heavy snow event moved across portions of South Central KS producing amounts up to 10 inches. Most locations varied between 2 and 6 inches but a few localized areas received quite a bit more.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 19, 5:27 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Feb 19, 5:27 AM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
527 AM CST Tue Feb 19 2019

...Updated for Aviation Discussion...

.SHORT TERM...(Today through Thursday night)
Issued at 300 AM CST Tue Feb 19 2019

Shallow cold air remains in place across most of KS early today. The
main forecast challenge today will mainly be the warm advection snow
event across most of the forecast, but some concern about temps
climbing just above freezing in SE KS, cutting into snow totals.

Model solutions continue to suggest that mid level lift associated
with the right rear quad of the upper jet will increase the "warm
advection" for the daytime hours today. This warm advection, over
the top of the shallow cold air, will lead to increasing mid level
level moisture across the southern plains by late this morning, with
this moisture moving north into KS by midday. The combination of the
lift and moisture will lead to a widespread precipitation chance for
late this afternoon through tonight.  Latest bufkit forecast
soundings suggest an ALL snow event for areas west of the KS
Turnpike, with possibly some freezing drizzle on the tail end of the
event as cloud ice is lost.  So mainly worried about snow
accumulation amounts for this area.  The bigger challenge will be
for areas east of the KS Turnpike and especially over SE KS, where
the warm advection may lead to surface temps climbing just above
freezing, before precip begins this afternoon.  Latest RAP and some
of the other hi-rez models suggest surface temps could climb into
the middle-upper 30s!! Which would lead to the precip initially
starting out as either rain or a rain/snow mix. Went with some of
the colder short range model solutions, but even then, temps may
climb above freezing for a few hours in SE KS. Either solution will
certainly cut down on snow totals. So have segmented the Winter
Weather advisory to show the lessor snow amounts expected in SE KS
and the Flint Hills with this in mind.  Think SE KS will eventually
see wet bulb temps dropping back towards freezing this evening, and
turn over to all snow.

For the rest of the forecast area (west of the Turnpike) the main
message for the event will be snow and snow amounts. Current model
projections suggest snow will begin a little later than previously
thought, sometime during the afternoon hours, with potentially a few
hours of moderate snow during the very late afternoon into the
evening hours. This will certainly impact the evening rush hour.
Latest model trends suggest lift will strong enough to lead to the
higher snow totals that we previously advertised. Think most areas
will see a solid widespread 3 to 5 inches, as lack of any
frontogenetic banding will limit the higher amounts.  Could see a
few areas north and northeast of Wichita see amounts approaching 4-6
inches. As mentioned earlier, towards the end of the event by very
late this evening, low level moisture remains high, but cloud ice
will be lost, so could see some patchy freezing drizzle before the
precip winds down late tonight.

Most of the precip will come to end by early Wed morning, with weak
downslope flow in its wake.  This will lead to max temps a little
warmer on Wed, leading to alot of the newly falling snow melting or
a slushy Wed afternoon.

Ketcham

.LONG TERM...(Friday through Monday)
Issued at 300 AM CST Tue Feb 19 2019

A gradual warming trend will be on tap for the end of the week, with
SW flow aloft leading to gradual warm advection for most locations.
This warm advection will lead to increasing chances for
precipitation for Fri through the weekend.  The shallow cold air
will be a little tricky on precip type for Friday, especially for
central KS, but as the warm advection increases, think most of the
precip will changeover to rain.  Will leave a wintry mix mention
across central KS for now.

A fairly dynamic system looks to move out of the southern Rockies
for Sat and Sat night.  this system is expected to move out of the
southern Rockies and then NE across KS, with lots of warm moist air
ahead of it.  Latest medium models even suggest surface dewpoints
may climb into the 50s, which will lead to increasing chances of
showers and even a few thunderstorms.  Gonna have to keep an eye on
this system, as latest model runs pull some cold air into central KS
for Sat night, which may lead to fairly dynamic winter storm for the
northern half of KS for Sat night.  Stay tuned.

Ketcham

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 527 AM CST Tue Feb 19 2019

Widespread snow will overspread the region from south to
north this afternoon and evening, as a strong storm system
approaches from the southwest. Thinking snow and associated MVFR
to IFR conditions will ramp up between 21-23z this afternoon, with
areas of LIFR conditions possible during the evening in moderate
snow. As mid-levels dry out from south to north during the
evening, could see snow mix with or change to light freezing
drizzle for a time all areas until about 08-10z. IFR to LIFR
ceilings are expected all night.

&&

.FIRE WEATHER...
Issued at 300 AM CST Tue Feb 19 2019

Continued below normal temperatures and increasing chances
for snow today into the weekend will keep the fire weather concerns
very low for most of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    30  22  37  19 /  90 100  10   0
Hutchinson      29  19  36  18 /  90 100  10   0
Newton          30  21  34  19 /  90 100  10   0
ElDorado        32  24  36  20 /  90 100  10   0
Winfield-KWLD   32  24  37  20 /  90  90  10   0
Russell         24  14  34  16 /  90 100  10   0
Great Bend      25  14  35  17 /  90 100  10   0
Salina          27  19  34  16 /  90 100  10   0
McPherson       27  18  34  17 /  90 100  10   0
Coffeyville     37  29  40  24 /  90  90  10   0
Chanute         35  28  38  21 /  90 100  10   0
Iola            34  27  37  20 /  80 100  10   0
Parsons-KPPF    37  29  39  23 /  90 100  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from noon today to 6 AM CST Wednesday
for KSZ032-033-047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...ADK
FIRE WEATHER...Ketcham
Hazardous weather outlook, Feb 19, 5:20 AM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
520 AM CST Tue Feb 19 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
520 AM CST Tue Feb 19 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Widespread light to moderate snow is expected to spread
northeast across the region this afternoon through tonight. Snowfall
accumulations of three to five inches are possible west of the
Kansas Turnpike with some locally higher amounts in central Kansas.

A rain and snow mix may limit accumulations across southeast Kansas
to 1 to 3 inches. Furthermore, the snow could mix with and
eventually change to patchy freezing drizzle by late this evening.
See the latest Winter Weather Advisory for more information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of wintry weather is possible Saturday through
Saturday night. Considerable uncertainty exists surrounding this
period so stay tuned.

There is chance of showers and isolated thunderstorms for south
central and southeast Kansas on Saturday night. Some small hail may
be possible with a stronger storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight, but snowfall
reports would be greatly appreciated this evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Ketcham

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 5 winter weather. Local standard time, as filed.

Winter Weather, Lincoln

When
February 19, 6:55 AM CST to 7:45 PM CST
Where
Lincoln forecast zone
Reported by
Law Enforcement
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 1 to 3 inches.

Winter Weather, Ellsworth

When
February 19, 7:05 AM CST to 7:10 PM CST
Where
Ellsworth forecast zone
Reported by
Emergency Manager
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Snow fall across the county varied from near 5 in the southern sections of the county to near 3 inches across the northern sections.

Winter Storm, Harper

When
February 19, 8:15 AM CST to 6:20 PM CST
Where
Harper forecast zone
Reported by
Public
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 5 to 8 inches in depth.

Winter Weather, Russell

When
February 19, 8:20 AM CST to 7:30 PM CST
Where
Russell forecast zone
Reported by
Emergency Manager
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Snowfall amounts across the county were generally between 1 and 2 inches in depth. Russell reported 2.5 inches.

Winter Storm, Kingman

When
February 19, 8:20 AM CST to 7:20 PM CST
Where
Kingman forecast zone
Reported by
Law Enforcement
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

A wide range of snowfall amounts were noted across the county as several locations were receiving snowfall rates of 1 to 2 inches per hour. The amounts varied from 4 to 10 inches in depth. The 10 inch snow depth came from 8 miles south of Kingman and within the city limits of Kingman, 9 inches of snow was reported.

Winter Storm, Sedgwick

When
February 19, 8:50 AM CST to 7:50 PM CST
Where
Sedgwick forecast zone
Reported by
Public
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

The far NW corner of the county had a 6 inch snow fall report near Mt. Hope. Elsewhere, the snow depths ranged from 1 to 3 inches.

Winter Weather, Barton

When
February 19, 9:00 AM CST to 6:40 PM CST
Where
Barton forecast zone
Reported by
Law Enforcement
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Snowfall across the county was generally around 1 inch in depth.

Winter Storm, Rice

When
February 19, 9:05 AM CST to 8:05 PM CST
Where
Rice forecast zone
Reported by
Law Enforcement
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 3 to 6 inches in depth. Six inches was reported in Sterling while 5 inches was noted in Lyons.

Winter Storm, Reno

When
February 19, 9:10 AM CST to 6:50 PM CST
Where
Reno forecast zone
Reported by
Emergency Manager
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 4 to 6 inches.

Winter Storm, McPherson

When
February 19, 9:40 AM CST to 7:35 PM CST
Where
McPherson forecast zone
Reported by
Law Enforcement
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Snow amounts varied quite a bit across the county. The highest amount was in the SW corner near Inman where 5.5 to 6 inches of snow fell. The rest of the county was between 1 and 3 inches.

Winter Weather, Saline

When
February 19, 10:00 AM CST to 8:25 PM CST
Where
Saline forecast zone
Reported by
Emergency Manager
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 1.5 inches to 3 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799912, 799915, 799926, 799910, 799924, 799930, 799916, 799921, 799923, 799922, 799917.